Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Charleston, WV

May 21, 2004Washington County, Ohio

NWS Charleston, WV issued this flash flood warning at May 21, 2004, 6:36 PM EDT for Washington County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2004, 6:36 PM EDT (22:36 UTC)
Expired
May 21, 2004, 9:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Washington County, OH

The radar

The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-197 m²/s²
0-3 km storm-relative helicity
-213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 212238
FFWRLX
OHC167-220130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
636 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST OHIO...

* UNTIL 930 PM EDT...

* AT 634 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN NORTHEAST OF MARIETTA. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE BEVERLY...AREAS         
  ALONG DUCK CREEK AND NEW YEARS CREEK.

--CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

--CALL TO ACTION-- STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY
FURTHER STATEMENTS OR WARNINGS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 21, 6:20 PM EDT, 16 minutes earlier.

Area forecast discussion, May 21, 6:20 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT FRI MAY 21 2004

.UPDATE ZONES FOR ADDITION SEVERE THUNDERSTORM WATCH #241 FOR MUCH
OF THE AREA UNTIL 11 PM THIS EVENING...

.DISCUSSION...

430 PM EDT FRI MAY 21 2004

TONIGHT THROUGH SUNDAY NIGHT...

SPOTTY SHOWERS AND A FEW THUNDERSTORMS HAVE FIRED UP ACROSS THE LEFT
OVER BOUNDARIES.  WILL BE WATCHING THE BOW ACROSS NORTHERN OHIO...AS
IT PUSHES EASTWARD.  FLOOD WATCH HAS BEEN POSTED FOR OUR 4
NORTHWESTERN MOST COUNTIES UNTIL 4 AM...DUE TO THE ALREADY SATURATED
GROUND...AND THE POTENTIAL FOR MORE RAIN THIS EVENING AND
OVERNIGHT.  WARM AND HUMID AIRMASS REMAINS OVER THE CWA...WITH THE
MENTION OF UPPER 80 DEGREES ACROSS THE LOWLANDS THROUGH THE PERIOD.
DECREASED TEMPS A FEW DEGREES MONDAY NIGHT...AS A RESULT OF FEW
CLOUDS COMPARED TO NEXT COUPLE OF OVERNIGHT PERIODS.  HAVE ALSO
TAKEN OUT THE MENTION OF SHOWERS OR THUNDERSTORMS ON SUNDAY WITH THE
EXCEPTION OF A SLIGHT CHANCE ACROSS THE EAST AND NORTHERN PORTIONS
OF THE CWA.

MONDAY THROUGH FRIDAY...
THE MODELS HAVE COME INTO BETTER AGREEMENT TODAY FOR THE EXTENDED
RANGE.  THE REGION WILL REMAIN WARM FOR THE EARLY PART OF THE WEEK
AS THE FRONTAL BOUNDARY WILL REMAIN TO THE NORTH OF THE REGION.
WHILE THE MODELS ARE STILL HAVING SOME DIFFERENCES WITH RESPECT TO
INDIVIDUAL WAVES MOVING THROUGH THE FLOW...THE SYNOPTIC PATTERN OF
KEEPING THE FRONT NORTH OF THE REGION IS CONSISTENT.  FOR
NOW...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND
TUESDAY...WITH PART OF SE OHIO AND NRN WV HAVING THE BETTER
OPPORTUNITY TO SEE THE STORMS ON MONDAY AND TUESDAY.

FROM MID WEEK ON...THE MODELS HAVE ALL NOW GONE TO THE IDEA OF A
FRONT PUSHING ACROSS THE REGION WITH A TROUGH DEVELOPING IN THE
EAST.  WITH THE MODEL CONSISTENCY...HAVE TAKEN THE FORECAST IN THAT
DIRECTION WITH A COLD FRONT PUSHING ACROSS DURING THE DAY ON
WEDNESDAY.  HAVE GONE WITH HIGHER POPS ON WEDNESDAY WITH THE FRONTAL
PASSAGE.  WEAK HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT INTO THURSDAY
WITH DRIER AND COOLER WEATHER EXPECTED.  FOR FRIDAY...THERE IS SOME
DISAGREEMENT IN WHETHER OR NOT RAIN IS POSSIBLE.  FOR NOW...IT
APPEARS AS IF THE REGION WILL BE BETWEEN SYSTEMS...WITH THE FRONT
STALLED TO THE SOUTH OVER TN AND THE NORTHERN STREAM JET AND
DYNAMICS ROLLING ACROSS THE SRN GREAT LAKES.  WITH THIS SET
UP...HAVE ELECTED TO HOLD OFF ON ANY MENTION OF PRECIPITATION.  EVEN
IF IT DOES RAIN...IT SHOULD NOT BE MUCH.

FOR TEMPERATURES...HAVE RAISED VALUES ON MONDAY AND TUESDAY AS THE
REGION REMAINS IN THE WARM SECTOR.  HAVE GONE A FEW DEGREES ABOVE
THE MEX ON TUESDAY AS THE GFS WANTS TO KEEP MORE CLOUDINESS IN THE
REGION THAN IS EXPECTED.  FOR THE REMAINDER OF THE WEEK...HAVE
COOLED THE TEMPERATURES DOWN TO GET CLOSER TO THE MEX AS THE FRONT
SHOULD KNOCK READINGS DOWN ABOUT 10 DEGREES.  FOR LOWS...FOLLOWED A
SIMILAR TREND OF KEEPING TEMPERATURES AT OR ABOVE GUIDANCE MONDAY
AND TUESDAY NIGHT AND THEN COOLING THINGS DOWN FOR THE SECOND HALF
OF THE WEEK.

KF/ESS

&&

.PREVIOUS DISCUSSION...

1105 AM EDT FRI MAY 21 2004

UPDATE TO ZFP ALREADY ISSUED.  MAIN CHANGES HAVE BEEN TO DECREASE
POPS ACROSS EXTREME SOUTHERN PORTION OF THE CWA EARLY THIS
AFTERNOON.  LEFTOVER BOUNDARIES REMAIN ACROSS THE CWA...AND WILL BE
THE FOCUS OF CONVECTION FOR THE AFTERNOON HOURS.  ALSO DECREASED
POPS QUICKER OVERNIGHT.  OTHERWISE...FEW CHANGES MADE TO THE CURRENT
FORECAST.

KF

&&

.AVIATION...

105 PM EDT FRI MAY 21 2004

THE CONVECTIVE SYSTEM THAT FLIRTED WITH THE PKB TO CKB TO EKN
CORRIDOR...PUT DOWN A BOUNDARY THAT COULD BE THE FOCUS FOR
REDEVELOPMENT THIS AFTERNOON.  PUT IN A TEMPO POSSIBILITY FOR MVFR
CONDITIONS IN SHRA FOR ALL TERMINALS...BUT EXPECT MOST OF THE TSRA
TO REMAIN ACROSS NORTHERN AND CENTRAL CWA.  HINTED AT THUNDER
POSSIBILITY BY INCLUDING CB.  SHOULD SEE IMPROVING CONDITIONS BY
SUNSET AS HEATING FADES AND UPPER SUPPORT EXITS.  WHOEVER GETS
RAINED ON TODAY WILL GET FOGGED IN TONIGHT.  THEREFORE...CKB AND EKN
SHOULD SEE IFR VISIBILITIES OVERNIGHT.  AS FOR SATURDAY WILL NOT ADD
SHRA OR TSRA AT THIS TIME AS WE LOOK TO BE IN A LULL PRECIPITATION
WISE...WITH A SMALL CHANCE OF CONVECTION AT THE END OF THE FORECAST
PERIOD MAINLY ACROSS THE EASTERN MOUNTAINS OF WV.

KF

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...FLOOD WATCH UNTIL 400 AM FOR OHZ066-067-075-076.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM FOR
OHZ066-067-075-076-083>085.

In the hours before

Special weather statement, May 21, 1:08 PM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT FRI MAY 21 2004

WVZ046-047-212000-
POCAHONTAS WV-RANDOLPH WV-
INCLUDING THE CITIES OF...ELKINS AND MARLINTON
108 PM EDT FRI MAY 21 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHERN RANDOLPH
AND NORTHERN POCAHONTAS COUNTIES.  THESE STORMS HAVE THE POTENTIAL TO
PRODUCE BRIEF GUSTY WINDS...VERY HEAVY DOWNPOURS AND DANGEROUS
LIGHTING.  AUTOMATED RAIN GAGES HAVE INDICATED BETWEEN 0.75 TO 1.00
INCHES IN A BRIEF PERIOD OF TIME.  PONDING OF WATER ON ROADWAYS AND
QUICK RISES ON STREAMS AND CREEKS CAN BE EXPECTED...ESPECIALLY ALONG
MILL CREEK...MIDDLE FORK OF THE TYGART...HEWETT FORK AND SUGAR RUN IN
RANDOLPH COUNTY AND ALONG THE WEST FORK OF THE GREENBRIER IN
POCAHONTAS COUNTY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SIKORA
Special weather statement, May 21, 5:50 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
550 PM EDT FRI MAY 21 2004

OHZ066-067-075-076-212345-
ATHENS OH-MORGAN OH-PERRY OH-WASHINGTON OH-
INCLUDING THE CITIES OF...ATHENS...MARIETTA AND NEW LEXINGTON
550 PM EDT FRI MAY 21 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 539 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
VERY STRONG THUNDERSTORMS EXTENDING ACROSS CENTRAL OHIO...MOVING
SOUTHEAST AT 35 MPH.

THE LINE OF STORMS IS EXPECTED TO MOVE INTO THE SOMERSET AND
CROOKSVILLE AREAS AROUND 6 PM.  THOSE THAT LIVE IN THE NEW LEXINGTON
AND MCCONNELSVILLE AREAS CAN EXPECT THE STORMS TO MOVE INTO THE AREA
BETWEEN 6:15 AND 6:30 PM.

VERY HEAVY RAINS...FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS
WILL ACCOMPANY THESE STORMS.  RAINFALL RATES IN EXCESS OF 1 TO 1.5
INCHES IN A HALF HOUR HAVE BEEN REPORTED.  PONDING OF WATER ON
ROADWAYS IS LIKELY AND WATER PROBLEMS ARE EXPECTED TO DEVELOP IN
TYPICAL LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:51 PM EDTFlash Flood WarningRLXPerry3 hr
May 21, 6:20 PM EDTFlash Flood WarningRLXMorgan115 min
May 21, 6:25 PM EDTSevere Thunderstorm WarningRLXWashington50 min
May 21, 6:34 PM EDTSevere Thunderstorm WarningRLXMeigs56 min
May 21, 6:47 PM EDTFlash Flood WarningRLXAthens118 min
May 21, 6:51 PM EDTSevere Thunderstorm WarningRLXAthens39 min
May 21, 7:27 PM EDTSevere Thunderstorm WarningRLXMeigs48 min

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.